Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 82, NWS Little Rock, AR

August 20, 2016Hot Spring County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 20, 2016, 5:46 PM CDT for Hot Spring County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 5:46 PM CDT (22:46 UTC)
Expired
Aug 20, 2016, 8:15 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 79 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

008 
WGUS54 KLZK 202246
FFWLZK
ARC059-210115-
/O.NEW.KLZK.FF.W.0082.160820T2246Z-160821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
546 PM CDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HOT SPRING COUNTY IN SOUTHWESTERN ARKANSAS...

* UNTIL 815 PM CDT
    
* AT 540 PM CDT...DAM OPERATORS CONTINUED REPORTING ELEVATED
  RELEASES AT REMMEL DAM ON THE OUACHITA RIVER. 

THIS IS A ROUTINE HIGH WATER EVENT WHICH WILL RESULT IN LOWLAND
FLOODING ALONG THE OUACHITA RIVER IN HOT SPRING COUNTY. THE CURRENT
FLOW RATE FROM REMMEL DAM AT 540 PM CDT IS 31 THOUSAND CUBIC FEET
PER SECOND. THIS IS ALREADY IMPACTING THE BRIDGE ON INTERSTATE 30
NEAR MALVERN. IMPACTS WILL REACH DONALDSON WITHIN THE NEXT 1 TO 3
HOURS...WITH THE MAXIMUM IMPACTS OCCURRING WITHIN THE NEXT 4 TO 6
HOURS. LIVESTOCK AND PROPERTY SHOULD BE MOVED OUT OF THE FLOODPLAIN.
FLOODED ROADWAYS SHOULD BE AVOIDED. DURING THE EVENING...THE FLOW
RATE SHOULD DROP BELOW 30 THOUSAND CUBIC FEET...AND THE WARNING
WILL BE DISCONTINUED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS ALONG
  THE OUACHITA RIVER NEAR OAK GROVE...MIDWAY...AND JONES MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A CONTROLLED RELEASE. YOU SHOULD BE ON ALERT FOR INCREASING
RELEASES FROM REMMEL DAM. THIS IS AN EVOLVING SITUATION AND UPDATES
TO THIS STATEMENT WILL BE MADE AS MORE INFORMATION BECOMES AVAILABLE.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. TURN AROUND DONT
DROWN.

&&

LAT...LON 3443 9289 3443 9287 3442 9287 3439 9285
      3435 9291 3429 9293 3422 9300 3420 9298
      3424 9293 3433 9285 3438 9282 3443 9285
      3444 9289

$$

226/46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:50 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 20, 2:50 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
250 PM CDT SAT AUG 20 2016

.DISCUSSION...

Main concerns in this forecast cycle are chances of rain in the
first and second periods, any additional flooding or flash
flooding concerns, and a temperature forecast of continued below
normal, mainly high, temperatures.

Convection today has mainly been rain and showers, with isolated
thunder. Main area that came out of northeast TX and southeast OK
and into AR continues to move east across the state. Intensity has
gradually weakened, while earlier, heavy rain prompted flash flood
warnings over parts of west-central AR. This was triggered by an
upper short wave system moving through the region, while the
expected cold front has only made progress to far northwestern AR
at this time. The front will move southeast through AR tonight and
help push much of the rain to southern AR. The chance of rain
forecast will remain high until these systems move out of the
region. The upper level low pressure trough is deepening in the
eastern Plains at this time and will help the movement southeast
of the cold front. Otherwise, temperatures have only reached the
70s over most locals due to clouds and rain.

&&

.SHORT TERM...Tonight Through Monday Night

Will keep a likely chance of rain and showers with isolated
thunder in the evening and tonight period, trending lower chances
as the cold front pushes through the state. The chance of very
heavy rain and possible flash flooding appear to be lowering as
the upper energy becomes sheared and moves east. On Sunday, rain
chances lower significantly from north to central, while lower
chances remain over the south. The front is expected to make
progress on Sunday and push much of the rain to far southern AR or
even out off the state. Monday starts dry, but models are showing
again some upper short wave energy in the returned southwest upper
flow to move into western AR. Forecast trend has this, but some
uncertainty is present in amounts and coverage. Otherwise,
temperatures will be cooler than normal on Sunday, then a bit
warmer on Monday.

&&

.LONG TERM...Monday night through Saturday...

A transition in air masses will be taking place at the beginning of
the long term period with warm, more moist air returning as high
pressure continues to shift east of the state and provide more of a
srly flow to the area. Isolated to scattered rain chances will be in
place across the state as a few weak upper disturbances round the
edge of the upper high and help provide some lift over the area.

Toward the end of the period, a broad upper trough will make its way
east across the central part of the country, at the same time a
surface cold front will approach Arkansas from the northwest. There
is some indication that this front will make it into the state but
this is highly questionable as the front will likely get caught up
in more of a zonal flow and not have anything to force it southward
much. Regardless, as this front approaches with more moisture in
place and swrly flow at the surface and aloft, more numerous showers
and thunderstorms will be possible across parts of the state once
again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     66  82  62  84 /  50   0   0   0
Camden AR         72  84  70  86 /  70  40  10  30
Harrison AR       60  81  58  84 /  30   0   0   0
Hot Springs AR    70  83  67  84 /  70  10  10  20
Little Rock   AR  70  84  66  85 /  70  10  10  10
Monticello AR     73  84  70  87 /  70  40  10  20
Mount Ida AR      68  83  66  83 /  70  10  10  30
Mountain Home AR  62  83  59  85 /  30   0   0   0
Newport AR        66  83  62  85 /  70   0   0   0
Pine Bluff AR     72  83  68  86 /  70  30  10  20
Russellville AR   67  84  63  85 /  40   0   0  10
Searcy AR         68  83  64  85 /  70  10   0   0
Stuttgart AR      70  83  66  85 /  70  20  10  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...59 / Long Term...226
Hazardous weather outlook, Aug 20, 10:15 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1015 AM CDT SAT AUG 20 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
1015 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN, SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT AS AN UPPER SYSTEM AND COLD FRONT MOVE INTO AND THROUGH THE
STATE. THE MAIN AREA OF RAIN AND STORMS WILL BE CENTRAL AND SOUTHERN
SECTIONS OF ARKANSAS. THE THREAT FOR SEVERE WEATHER IS EXPECTED TO
REMAIN LOW...BUT AN ISOLATED STRONG STORM MAY BE SEEN. RAINFALL
AMOUNTS SHOULD REMAIN BELOW AN INCH FOR MOST AREAS...BUT LOCALLY
HEAVY RAIN OF 1 TO 2 INCHES AND VERY ISOLATED HIGHER AMOUNTS COULD
BE SEEN WITH THE STRONG STORMS AND IF THEY SLOW IN THE FORWARD
SPEED. THIS WOULD BRING THE THREAT OF FLOODING AND FLASH FLOODING TO
PARTS OF THE STATE. TONIGHT THE COLD FRONT IS EXPECTED TO MOVE MUCH
OF THE RAIN TO SOUTHERN ARKANSAS.

SOME RIVER FLOODING IS ONGOING OR EXPECTED AS A RESULT OF RECENT
HEAVY RAINFALL. THE WHITE RIVER AT AUGUSTA AND CACHE RIVER AT
PATTERSON WILL CONTINUE TO SEE FLOODING...WITH CRESTS AT AUGUSTA
EXPECTED TO REMAIN IN THE MINOR FLOOD CATEGORY. THE CACHE RIVER
MAY RISE TO THE MODERATE FLOOD CATEGORY BY SUNDAY. THE OUACHITA
RIVER IS FORECAST TO REACH FLOOD STAGE AT THATCHER LOCK AND DAM THIS
WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL STILL BE SEEN OVER PARTS OF SOUTHERN ARKANSAS IN THE
MORNING, THEN DRIER WEATHER WILL GRADUALLY TAKE OVER ON SUNDAY AND
INTO MONDAY AS DRIER AIR MOVES INTO THE REGION BEHIND THE
AFOREMENTIONED COLD FRONT. HOWEVER...RAIN CHANCES WILL RETURN TO THE
FORECAST BY EARLY NEXT WEEK. THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED TO REMAIN LOW THROUGH THE REST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SIGNIFICANT WEATHER
REPORTS OF SEVERE WEATHER AND FLOODING ARE REQUESTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

62/59

In the hours before

Local storm report, Aug 20, 11:46 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1146 AM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      MT IDA                  34.55N  93.63W
08/20/2016                   MONTGOMERY         AR   LAW ENFORCEMENT

            NUMEROUS HIGHWAYS AND COUNTY ROADS IMPASSABLE AROUND
            MT. IDA AND ODEN DUE TO RAPIDLY RISING CREEKS AND WASHED
            OUT CULVERTS.

&&

EVENT NUMBER LZK1600094

JHOOD
Local storm report, Aug 20, 2:11 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 PM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      LANGLEY                 34.31N  93.84W
08/20/2016                   PIKE               AR   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS IMPASSABLE DUE TO RAPIDLY RISING
            CREEKS NEAR LANGLEY.

&&

EVENT NUMBER LZK1600095

JHOOD
Local storm report, Aug 20, 2:12 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
212 PM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      ALBERT PIKE RECREATION  34.38N  93.88W
08/20/2016                   MONTGOMERY         AR   LAW ENFORCEMENT

            A FEW ROADWAYS IMPASSABLE DUE TO CULVERT WASHOUTS AND
            LANDSLIDES.

&&

EVENT NUMBER LZK1600096

JHOOD

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:33 AM CDTFlash Flood WarningLZKMontgomery, Polk3 hr
Aug 20, 11:41 AM CDTFlash Flood WarningLZKClark, Montgomery, Pike3 hr
Aug 20, 12:16 PM CDTFlash Flood WarningLZKGarland, Montgomery, Polk3 hr
Aug 20, 2:50 PM CDTFlash Flood WarningLZKHot Spring3 hr

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.